Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 77, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2020, 8:41 PM CDT for 4 counties in Illinois. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 8:41 PM CDT (01:41 UTC)
- Expired
- Jul 9, 2020, 9:26 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fulton County, IL, Mason County, IL, Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:50 PM CDT | TSTM WND DMG | 5 Sse St. David, IL | TREES DOWN AND CROPS DAMAGED |
| Jul 9, 9:00 PM CDT | TSTM WND DMG | 1 S Dunlap, IL | LARGE TREE BLOCKING THE ROAD |
| Jul 9, 9:12 PM CDT | TSTM WND DMG | Havana, IL | SEVERAL LIMBS DOWN ACROSS HAVANA. ONE WAS LARGE ENOUGH TO KNOCK A METER OFF A HOUSE. MOST OF THE DOWNED LIMBS WERE 2-3 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1969 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WUUS53 KILX 100141
SVRILX
ILC057-125-143-179-100245-
/O.NEW.KILX.SV.W.0077.200710T0141Z-200710T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
841 PM CDT Thu Jul 9 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Fulton County in west central Illinois...
West central Tazewell County in central Illinois...
North central Mason County in central Illinois...
Peoria County in central Illinois...
* Until 945 PM CDT.
* At 841 PM CDT, severe thunderstorms were located along a line
extending from Princeville to St. David to near Ipava, moving east
at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Peoria, Canton, Havana, Lewistown, Bartonville, Chillicothe, West
Peoria, Bellevue, Princeville, Rome, Manito, Dunlap, Hanna City,
Glasford, Trivoli, St. David, Spring Bay, Kickapoo, Peoria Heights
and Norwood.
This includes the following highways...
Interstate 474 between mile markers 0 and 7.
Interstate 74 between mile markers 76 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4096 8946 4081 8954 4080 8956 4078 8956
4055 8969 4020 8994 4021 9035 4049 9005
4096 8976
TIME...MOT...LOC 0141Z 264DEG 24KT 4094 8979 4052 9005 4029 9029
HAIL...<.75IN
WIND...60MPH
$$
Auten1 follow-up statement
884
WWUS53 KILX 100226
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
926 PM CDT Thu Jul 9 2020
ILC057-125-143-179-100235-
/O.CAN.KILX.SV.W.0077.000000T0000Z-200710T0245Z/
Fulton-Tazewell-Mason-Peoria-
926 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FULTON...WEST
CENTRAL TAZEWELL...NORTH CENTRAL MASON AND PEORIA COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
Northwestern Logan, Southern Tazewell, and Northeastern Mason
counties until 1000 PM CDT.
LAT...LON 4096 8946 4081 8954 4080 8956 4078 8956
4055 8969 4020 8994 4021 9035 4049 9005
4096 8976
TIME...MOT...LOC 0224Z 264DEG 24KT 4097 8941 4055 8967 4032 8991
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:40 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 9, 7:40 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Lincoln IL 740 PM CDT Thu Jul 9 2020 .SYNOPSIS... Issued at 240 PM CDT Thu Jul 9 2020 A cold front will track across the state tonight, bringing scattered thunderstorms. Some of the storms could be severe this evening with damaging wind gusts and locally heavy rain possible. Any lingering rain will exit eastern Illinois Friday morning, leaving most of the day dry. The heat and humidity will be slightly lower for the next few days. && .SHORT TERM...(This evening through Friday) ISSUED AT 240 PM CDT Thu Jul 9 2020 Much of the southwest half of the CWA has been weakly capped this afternoon. The exception is a narrow corridor currently near the I-57 corridor. Isolated instability showers and storms will persist over eastern IL the next few hours. Additional isolated storms possible near/north of I-74 where little capping is evident based on visible satellite imagery. The main weather concern is severe convective potential this evening, as a shortwave and associated weak low and front currently over east central IA, track east across IL. The atmosphere ahead of this system will feature ample instability with MLCAPE up to 2500 J/kg. Deep layer shear while initially weak, will increase to 25-30 kt with the approach of the upper wave. This should be sufficient for organized storms/clusters to track east/southeast out of Iowa and across primarily the northern half of the CWA this evening. Isolated damaging wind gusts appear to be the primary threat with hail secondary, mainly early in the strongest updrafts due to high wet bulb zero heights. Tornado threat still looks low and based on storm scale/mesoscale effects to locally increased low level shear. As instability decreases and storms outrun the better shear, a weakening trend should be noted towards midnight as storms track into eastern IL. Behind the front for late tonight and Friday, a period of brisk (for mid- summer) west/northwest winds will overspread the area as the gradient briefly tightens ahead of 1015 mb high pressure building towards MO. Some 25 mph gusts are possible by late Friday morning and into the afternoon. This "cold air" advection should limit highs to the upper 80s, though with dewpoints remaining in the lower 70s conditions will still be humid. .LONG TERM...(Friday night through Thursday) ISSUED AT 240 PM CDT Thu Jul 9 2020 The next chance for storms is tied to a shortwave dropping southeast across the area Saturday night. While some convection could develop Saturday afternoon, highest (chance) pops are carried for Saturday night. Lingering storms to exit the area Sunday morning, but the bulk of the day to be dry. Again a decent surface pressure gradient behind this system for a period of gustier northwest winds Sunday. 850 mb temps drop into the lower teens C, should result in seasonable temperatures for Sunday and Monday. The main concern for much of the week is a large heat dome currently building over the southwest and south central U.S. Early next week a longwave trof developing out west will force this strong upper ridge east/northeast towards the mid-Mississippi River Valley. There is still some uncertainty in how far north this ridge can build, as guidance shows a series of shortwaves tracking across the upper Midwest and Great Lakes, in a classic ring of fire pattern. Current guidance suggests this activity will stay north of the area, resulting in mainly dry but hot and humid conditions. Widespread low to mid 90s highs expected for Tue-Thu, with heat indices near heat index criteria (105 F) for Wed/Thu. Slight to low chance pops primarily over the northern CWA through the extended, closer to the stronger westerlies over the upper Midwest. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 739 PM CDT Thu Jul 9 2020 Line of convection is getting started to the west and should move toward PIA and BMI this evening. With storms moving east-northeast think PIA and BMI could get missed, though HRRR does still show convection reaching these sites. So will just have VCTS for now for couple of hours this evening until can get a better handle on timing and if it will be on-station. Have also included SPI/DEC/CMI with VCTS for couple of hours as well. Cigs should remain VFR through the period, even with TS over/near stations. Then broken clouds for several hours after precip moves out at all sites. Tomorrow should be scattered clouds at all sites with breezy winds out of the northwest. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...Auten
Hazardous weather outlook, Jul 9, 3:13 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Thu Jul 9 2020 ILZ027>031-036>038-040>045-047>051-053-102015- Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 313 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. Some storms could be severe, containing locally damaging wind gusts to 60 mph and isolated hail. Locally heavy rain is also possible, and could lead to flash flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are possible Saturday night and Sunday. Heat indices in excess of 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 6 pm to 11 pm. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ILZ046-052-054>057-061>063-066>068-071>073-102015- Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion- 313 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. There is a marginal risk of severe thunderstorms, containing locally damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are possible Saturday night and Sunday. Heat indices in excess of 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 9 pm to midnight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 25
In the hours before
Special weather statement, Jul 9, 3:38 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Thu Jul 9 2020
ILZ045-092115-
Champaign-
338 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving north at 10 mph.
Winds in excess of 40 mph and heavy rainfall will be possible with
this storm.
Locations impacted include...
Rantoul, Thomasboro, Gifford, Ludlow and Flatville.
This includes Interstate 57 between mile markers 245 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 8804 4024 8823 4040 8822 4040 8793
4038 8793
TIME...MOT...LOC 2038Z 196DEG 13KT 4031 8813
25Local storm report, Jul 9, 5:21 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD RANTOUL 40.30N 88.16W
07/09/2020 CHAMPAIGN IL 911 CALL CENTER
NUMEROUS ROADWAYS COVERED WITH WATER AND IMPASSABLE. UP
TO FOUR FEET OF WATER IN SOME LOCATIONS.
&&
ERWINLocal storm report, Jul 9, 8:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 NW KNOXVILLE 40.92N 90.30W
07/09/2020 M1.15 INCH KNOX IL COCORAHS
ACCUMULATION FROM 730 TO 800PM
&&
ERWINLocal storm report, Jul 9, 8:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG WILLIAMSFIELD 40.93N 90.02W
07/09/2020 KNOX IL PUBLIC
POWERLINE DOWN ON THE ROAD. REPORT RELAYED BY BROADCAST
MEDIA.
0815 PM HEAVY RAIN GALESBURG 40.95N 90.38W
07/09/2020 M2.06 INCH KNOX IL AWOS
1-HOUR TOTAL
0830 PM TSTM WND GST FARMINGTON 40.70N 90.00W
07/09/2020 E55.00 MPH FULTON IL EMERGENCY MNGR
REPORTED PEA SIZE HAIL OCCURRING AT THE SAME TIME
&&
ERWINLocal storm report, Jul 9, 8:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD RANTOUL 40.30N 88.16W
07/09/2020 CHAMPAIGN IL 911 CALL CENTER
NUMEROUS ROADWAYS COVERED WITH WATER AND IMPASSABLE. UP
TO FOUR FEET OF WATER IN SOME LOCATIONS.
0800 PM HEAVY RAIN 1 NW KNOXVILLE 40.92N 90.30W
07/09/2020 M1.15 INCH KNOX IL COCORAHS
ACCUMULATION FROM 730 TO 800PM
0815 PM TSTM WND DMG WILLIAMSFIELD 40.93N 90.02W
07/09/2020 KNOX IL PUBLIC
POWERLINE DOWN ON THE ROAD. REPORT RELAYED BY BROADCAST
MEDIA.
0815 PM HEAVY RAIN GALESBURG 40.95N 90.38W
07/09/2020 M2.06 INCH KNOX IL AWOS
1-HOUR TOTAL
0830 PM TSTM WND GST FARMINGTON 40.70N 90.00W
07/09/2020 E55.00 MPH FULTON IL EMERGENCY MNGR
REPORTED PEA SIZE HAIL OCCURRING AT THE SAME TIME
&&
ERWINThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:01 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 44 min |
| Jul 9, 7:38 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Stark | 67 min |
| Jul 9, 9:12 PM CDT | Special Weather Statement | ILX | Tazewell, Woodford | 63 min |
| Jul 9, 9:16 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.